Patient Resources

Is Zoloft addictive?

Patient asking a question
Neil Chatterjee, MD headshot

Medically reviewed by Neil Chatterjee, MD

Zoloft (or generic sertraline) is a commonly prescribed drug used to treat conditions like depression, panic attacks, OCD, and PTSD. It works by increasing the levels of serotonin in the brain--a chemical associated with mood regulation, sleep regulation, and feelings of well-being.

Since Zoloft is generally supposed to be taken long-term, the addiction risk is very low if taken properly. Zoloft doesn't cause euphoria when taken properly, and there is no clear evidence that patients crave Zoloft like they do nicotine or opioids. In fact, the use of Zoloft and other SSRI's may be correlated with a significant decrease in relapse and abuse for other substances.

Still, Zoloft is powerful. You can build up a dependence on it, and the sudden drop in serotonin upon discontinuation can be difficult to manage. This dependence may lead patients to seek medication from other physicians ("doctor shopping") or resort to more risky drugs in an attempt to feel normal.

Zoloft may also have some potential for abuse if taken improperly. While this abuse is uncommon, some research has found high risks associated with improper Zoloft use, such as seizures and psychotic-like symptoms.

Zoloft withdrawal

SSRI Discontinuation Syndrome—the withdrawals you feel when you stop taking Zoloft—affects about 20% of people who use an SSRI. This can begin very soon after you stop taking Zoloft and may last between 1-3 weeks.

SSRI Discontinuation Syndrome occurs because your body is adjusting to a sudden (but temporary) drop in serotonin levels. Importantly, this is usually temporary, and the brain can adjust. Many providers attempt to mitigate this by slowly tapering their patients off of Zoloft.

When discontinuing Zoloft, it is common for patients to experience renewed depression and anxiety. Patients may also experience

  • Dizziness
  • Chills
  • Fatigue
  • Headaches
  • Irritability
  • Insomnia
  • Lightheadedness
  • Nausea and vomiting
  • Suicidal thoughts
  • Vertigo

If you experience any of these symptoms while discontinuing Zoloft, be sure to speak to your medical provider.

This post is intended for general informational purposes only and does not address any individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment. When in doubt, speak to your doctor.

If you think you may be experiencing overdose or have any other medical emergency, immediately call your doctor or dial 911.

Ask Dr. Neil

Have a question about opioids, benzos, stimulants, or other prescriptions? Ask away.

Thanks! Your question has been submitted. If you gave us your email, we'll let you know when we approve your question and post the answer.
Oops! Something went wrong while submitting the form. That's on us.